Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 105, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 24, 2002, 9:22 PM CDT for Burleigh County, Morton County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2002, 9:22 PM CDT (02:22 UTC)
- Expired
- Jul 24, 2002, 10:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties
Counties Burleigh County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 12 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 7:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.4 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1695 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1547 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 250222 SVRBIS NDC015-059-250315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 918 PM CDT WED JUL 24 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA THIS INCLUDES THE CITIES OF BISMARCK/MANDAN EASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 1015 PM CDT(915 PM MDT) * AT 918 PM CDT(818 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 32 MILES NORTH OF MANDAN TO 18 MILES WEST OF MANDAN...OR FROM 33 MILES NORTH OF BISMARCK TO 23 MILES WEST OF BISMARCK...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MANDAN AT 950 PM CDT BISMARCK AT 1005 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. JENSEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:50 PM CDT, 6 hours 32 minutes earlier.
Area forecast discussion, Jul 24, 2:50 PM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 250 PM CDT WED JUL 24 2002 THERE IS A CHANCE OF SEVERE THUNDERSTORMS IN A SHORT WAVE THAT WILL MOVE RAPIDLY SOUTHEAST ACROSS THE REGION DURING THE LATE AFTERNOON AND EVENING. THE AVN IS A LOT FASTER...BUT WE BELIEVE THE SLOWER ETA WHICH HAS BEEN MORE RELIABLE WITH SMALL IMPULSES THE LAST 2 DAYS. UPPER FLOW BECOMES STRAIGHT NORTHWEST WITH DRYING BOUNDARY LAYER LATER TONIGHT. THE CHANCE OF PRECIP THURSDAY AND THURSDAY NIGHT IS WELL BELOW CLIMATOLOGY. A WESTERN TROUGH WILL MOVE EAST TOWARDS ND THURSDAY NIGHT...AND MODELS SHOW A PRECEEDING SHORTWAVE ENTERING THE REGION FRIDAY FOR ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. THE CHANCE OF CONVECTIVE PRECIPITATION WILL CONTINUE UNTIL SUNDAY WHEN THE MAIN UPPER TROUGH ROTATES THROUGHT THE REGION. THEN THE MRF FORECASTS A DRYER NORTHWEST FLOW FOR EARLY NEXT WEEK. .BIS...NONE. LM
In the hours before
Local storm report, Jul 24, 7:55 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
755 PM CDT WED JUL 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM 10 N GRASSY BUTTE ND 1 INCH HAIL
07/24/02 MCKENZIE REPORTED BY STORM
SPOTTER.
0725 PM 2 ENE GRASSY BUTTE ND 60 MPH TSTM GUST
07/24/02 MCKENZIE REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Jul 24, 8:51 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
851 PM CDT WED JUL 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0748 PM HALLIDAY ND 60 MPH TSTM GUST
07/24/02 DUNN REPORTED BY STORM
SPOTTER.
0840 PM HAZEN ND 60 MPH TSTM GUST
07/24/02 MERCER REPORTED BY STORM
SPOTTER.
0842 PM HEBRON ND 60 MPH TSTM GUST
07/24/02 MORTON REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 7:09 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 66 min |
| Jul 24, 7:51 PM CDT | Severe Thunderstorm Warning | BIS | Stark | 54 min |
| Jul 24, 7:57 PM CDT | Tornado Warning | BIS | Stark | 33 min |
| Jul 24, 7:58 PM CDT | Tornado Warning | BIS | Stark | 32 min |
| Jul 24, 8:10 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 50 min |
| Jul 24, 8:28 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 62 min |
| Jul 24, 8:40 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 65 min |
| Jul 24, 8:42 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 63 min |
| Jul 24, 9:44 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 31 min |
| Jul 24, 9:58 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 47 min |
| Jul 24, 10:40 PM CDT | Severe Thunderstorm Warning | BIS | Logan, McIntosh | 50 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.